Colorado, 2022High Wind in Colorado, November 4 to 5, 2022
November 4 to 5, 2022 · NWS BOU · 2 events in 2 counties and zones
Strong winds developed in the Front Range Foothills. Peak wind gusts included: 84 mph near Crisman, 80 mph near Aspen Springs and Dumont, 77 mph near Floyd Hill, Pinecliffe and Tolland, 75 mph near Sunshine and Mishawaka.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed in the Front Range Foothills. Peak wind gusts included: 84 mph near Crisman, 80 mph near Aspen Springs and Dumont, 77 mph near Floyd Hill, Pinecliffe and Tolland, 75 mph near Sunshine and Mishawaka.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 4, 6:27 PM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Nov 4, 6:27 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
727 PM MDT Fri Nov 4 2022
.UPDATE...
Issued at 723 PM MDT Fri Nov 4 2022
Have decided to expand the High Wind Warning for the mtn areas of
zone 33 and zone 34. Cross-sections show wind gusts later tonight
into Saturday could reach the 80-90 mph range as cross-barrier
flow increases to 60-70 kt.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 121 PM MDT Fri Nov 4 2022
Main concern will be the potential for a high wind event tonight
and Saturday for the Front Range foothills. Colorado will transition
into a subsident yet strong northwest flow pattern across Northern
Colorado tonight. There is a strong 150kt jet streak which will
set up just north of Colorado on Saturday. Cross sections showing
60-75kt cross barrier flow developing later tonight and Saturday
morning. High resolution models from HRRR/RAP showing peak wind
gusts ranging from 70-80kt along with tightening surface gradients
close to 15mb from GJT to Den. In addition, expect strong low
level warming and sharp inversion developing between 650-700mb
close to midnight tonight. The negative factor against high winds
is the amount of increasing moisture moving into the mountains
tonight and Saturday with some orographic snowfall developing. If
deep enough this may deamplify the mountain wave somewhat. There
is a fair amount of shear aloft give proximity of the jet but feel
there is enough parameters going forward to issue a high wind
warning for the foothills. Best chance for the strongest winds
will be from 09z tonight through 20z on Saturday before decreasing
late afternoon and evening.
As for the rest of the mountains, will see increasing moisture
tonight in warm advection pattern. Moisture depth will remain
relatively shallow, below 550mb. Lower lapse rates will keep snow
accumulations mainly in the 1-3 inch range, but with the higher
amounts over the Park Range and Rabbit Ears pass region. Lesser
snowfall further south over the mountains in the more subsident
portion of the jet. Will be issuing a winter weather advisory for
zone 31 for rather persistent snowfall through the weekend along
with some strong winds.
Across lower elevations, considerable warmer temperatures are
expected for Saturday given the strong downslope winds and low
level warming expected. Given the strong surface gradient across
the state, expect gusty westerly winds to spill out of the foothills
and across the plains during the day on Saturday as well as
further north along our border areas.
.LONG TERM...(Saturday night through Friday)
Issued at 121 PM MDT Fri Nov 4 2022
Strong mountain winds will diminish Saturday night as the stable
layer lifts and cross-barrier flow at the ridgetop weakens
slightly. Still, the HREF suggests gusts up to 55 mph will remain
possible overnight, mainly contained to the higher elevations of
the Front Range. Meanwhile, moisture west of the divide will
increase again, with orographic snow redeveloping overnight across
the mountains, especially north of I-70. There isn't any QG
support to speak of, and the jet positioning is relatively
unfavorable as well. Thus, most of the snow should be confined to
the favorable slopes of the Park Range and Medicine Bow mountains.
Though rates won't be particularly impressive, the long duration
of favorable orographic flow will be enough for advisory level
snowfall amounts over the Park Range where a Winter Weather
Advisory will be in effect until Sunday evening.
Orographic snow will continue across the aforementioned mountains
through most of Sunday with zonal flow aloft continuing. It will
be a bit cooler across the plains Sunday with highs only reaching
the 50s. The upper level flow will turn more southwesterly as a
strong upper level low moves into the Pacific Northwest. This
should lead to warmer and drier temperatures for the first half of
the week. Moisture will try to work back into the mountains by
Wednesday, and the trough axis should pass through by Thursday,
ushering in much cooler temperatures for the end of the week into
next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 516 PM MDT Fri Nov 4 2022
VFR conditions tonight into Saturday. Winds will be WSW early this
evening but may trend towards more SSW by 06z. After 12z Sat
expect a more WSW component which will become more westerly by 18z
with gusts up to 30 mph possible in the aftn.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight MDT tonight to 5 PM MST
Sunday for COZ031.
High Wind Warning from midnight tonight to 6 PM MDT Saturday for
COZ033>036.
&&
UPDATE...RPK
SHORT TERM...Entrekin
LONG TERM...Hiris
AVIATION...RPK
Hazardous weather outlook, Nov 4, 9:11 AM MST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1011 AM MDT Fri Nov 4 2022
COZ030>051-051615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1011 AM MDT Fri Nov 4 2022
......HIGH WINDS POSSIBLE ON THE EAST SLOPES OF THE FRONT RANGE LATE
TONIGHT AND SATURDAY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Expect scattered snow showers across the higher mountains but
little if any accumulation is expected today. Snow showers will
increase again over the higher mountains tonight, especially over
the northern border areas. Accumulations of 1 to 3 inches are
expected by Saturday morning, with the heavier amounts near the
northern border.
Winds will increase over the ridges and east slopes late this
tonight. Winds of 25 to 40 mph will become common above
timberline and in the higher and more wind prone foothills
locations. Gusts up to 75 mph are possible late tonight. Blowing
and drifting snow may be a problem in exposed higher areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Expect persistent windy conditions over the mountains, foothills
and immediate plains to persist through Saturday, with peak gusts
of 70 to 80 mph possible and areas of blowing snow.
There will be scattered snow showers in the mountains off and on
through Sunday with minimal accumulations.
Early next week, elevated fire weather conditions are possible on
parts of the eastern plains as dry and breezy conditions develop.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports from spotters will be appreciated.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- November 4, 11:00 PM MST to November 5, 5:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- November 4, 11:00 PM MST to November 5, 5:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, November 4, 20221 death · 15 injured · $16 million · EF4 · 6 events
- Tornadoes in Oklahoma, November 4, 20221 death · 7 injured · $35 million · EF4 · 3 events
- Tornadoes and Hail in Texas, November 4, 202210 injured · $9.5 million · EF4 · 22 events
- Tornadoes and Flash Flood in Oklahoma, November 4, 20222 deaths · 3 injured · $1.1 million · EF2 · 11 events
- Winter Storm and Heavy Snow in Montana, November 4 to 5, 20221 death · $7,000 · 74 kt wind · 14 events
- Tornado and Damaging Wind in Arkansas, November 4, 2022$200,000 · EF2 · 2 events
- Tornadoes and Flash Flood in Arkansas, November 4, 2022$804,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Arkansas, November 4, 2022$2,000 · EF2 · 23 events
- Tornado and Hail in Oklahoma, November 4, 2022$75,000 · EF1 · 3 events
- Heavy Rain in Iowa, November 4 to 5, 202240 events
- Heavy Snow and High Wind in Idaho, November 4 to 5, 2022$51,000 · 57 kt wind · 6 events
- Tornado and Damaging Winds in Louisiana, November 4, 2022$3,000 · EF0 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056039, 1056040.